Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 174, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:01 PM CDT for Barber County, Pratt County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 8:01 PM CDT (01:01 UTC)
- Expired
- Jun 15, 2017, 8:24 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 102 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3078 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
323
WUUS53 KDDC 160101
SVRDDC
KSC007-151-160200-
/O.NEW.KDDC.SV.W.0174.170616T0101Z-170616T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
801 PM CDT THU JUN 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Barber County in south central Kansas...
Northeastern Pratt County in south central Kansas...
* Until 900 PM CDT
* At 801 PM CDT, a severe thunderstorm was located very near Pratt,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pratt, Iuka, Preston, Isabel, Natrona, Cairo, Pratt Regional
Airport and Pratt County Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3771 9893 3780 9877 3781 9846 3739 9846
3738 9835 3722 9835
TIME...MOT...LOC 0101Z 314DEG 23KT 3767 9874
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
127
WWUS53 KDDC 160124
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
824 PM CDT THU JUN 15 2017
KSC007-151-160132-
/O.CAN.KDDC.SV.W.0174.000000T0000Z-170616T0200Z/
Barber KS-Pratt KS-
824 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARBER AND
NORTHEASTERN PRATT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Addtional showers and thunderstorms with
locally hravy rain and small hail will continue for the next 30
minutes. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3771 9893 3780 9877 3781 9846 3739 9846
3738 9835 3722 9835
TIME...MOT...LOC 0122Z 314DEG 23KT 3757 9861
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:00 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 15, 6:00 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Thu Jun 15 2017 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 135 PM CDT Thu Jun 15 2017 Winds will be mostly zonal over Kansas through tomorrow with an upper level ridge over northern Mexico and an upper level low sliding eastward across central Canada. Towards the surface, an area of low pressure is currently sitting somewhere across west central Kansas with a cold front extending southward into portions of western Kansas and a warm front extending eastward into portions of central Kansas. Storms are progged to first form along the warm front this afternoon with more development possible along the cold front as it slowly treks eastward today. The atmosphere will be very unstable this afternoon with ample CAPE and SHEAR. That means that any storms that do form will be capable of becoming severe with large hail and damaging winds being the main concern. Any storms that do develop are expected to move out of the CWA by midnight with decreasing cloudiness thereafter. The frontal boundary mentioned earlier will retrograde back to the east tomorrow and bifurcate the CWA tomorrow. There will be a slight chance of storms along northern Kansas and I-70 corridor late in the afternoon. Otherwise expect clear to partly cloudy skies. As for temperatures, lows tonight look to range from around 60 degrees along the KS/CO border to upper 60s across south central Kansas. Highs tomorrow look to soar into the upper 90s with a few places possibly reaching the 100 degree mark. .LONG TERM...(Friday night through Thursday) Issued at 135 PM CDT Thu Jun 15 2017 The CWA looks to remain generally dry through the long term period as an upper level ridge builds across the southwestern United States. One exception to this will be Saturday as an upper level shortwave slides through the Northern Plains and in turn push a cold front through the area. A few thunderstorms may form across northern Kansas and northern portions of the CWA. Otherwise, only an increase in cloud cover will be present. Another exception will be next Wednesday as models suggest another disturbance moving through the area. As for temperatures, highs will reach into the upper 90s to around 100 degrees Saturday then down into the 80s Sunday behind the aforementioned front. Western Kansas then rebounds into the 90s for the remainder of the long term period. Lows will generally be in the 60s to low 70s with the exception of Sunday night when lows will dip into the upper 50s to lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Jun 15 2017 Scattered thunderstorms will persist for the next few hours this evening, mainly south of HYS and east of DDC. Convection is expected to grow upscale into a thunderstorm complex and exit into central Kansas by 03z Fri. VFR/SKC expected at all airports tonight, with VFR and light winds continuing on Friday. There is a signal in the models for isolated thunderstorms near HYS again by 21z Friday, but expecting much less activity than was seen today. Only included VCTS/CB in the HYS TAF Friday afternoon for now. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 97 69 100 / 10 10 10 10 GCK 65 101 65 102 / 0 10 0 10 EHA 62 99 65 101 / 0 0 0 0 LBL 66 100 67 104 / 10 0 0 0 HYS 66 97 68 97 / 20 30 10 10 P28 69 96 72 101 / 60 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 15 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 431 AM CDT Thu Jun 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-160945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough will be the focus for a few severe thunderstorm to develop as early as mid afternoon, generally along the K-96 corridor, and expanding east/southeast in the evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- The favored area for thunderstorm chances on Friday is through the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front will move into the area late Saturday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 15, 7:20 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 3 S STAFFORD 37.92N 98.60W
06/15/2017 E1.50 INCH STAFFORD KS TRAINED SPOTTER
&&
GTLocal storm report, Jun 15, 7:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL KIOWA 37.02N 98.48W
06/15/2017 E2.00 INCH BARBER KS PUBLIC
&&
GTLocal storm report, Jun 15, 7:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 5 W NEOLA 37.86N 98.60W
06/15/2017 E2.00 INCH STAFFORD KS TRAINED SPOTTER
&&
GTLocal storm report, Jun 15, 7:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL PRESTON 37.76N 98.56W
06/15/2017 E1.00 INCH PRATT KS EMERGENCY MNGR
&&Special weather statement, Jun 15, 7:56 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
756 PM CDT THU JUN 15 2017
KSZ081-090-160130-
Pratt KS-Barber KS-
756 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND PRATT
COUNTIES UNTIL 830 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Natrona, or 6 miles east of Pratt, moving
southeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pratt, Medicine Lodge, Lake Arrowhead, Iuka, Preston, Sharon, Sawyer,
Isabel, Byers, Natrona, Cairo, Elm Mills, Pratt Regional Airport and
Pratt County Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3716 9847 3779 9898 3781 9846 3739 9846
3738 9835 3716 9835
TIME...MOT...LOC 0055Z 314DEG 32KT 3767 9861Local storm report, Jun 15, 8:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL 6 NE CULLISON 37.69N 98.83W
06/15/2017 E1.00 INCH PRATT KS EMERGENCY MNGR
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 43 min |
| Jun 15, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 55 min |
| Jun 15, 7:14 PM CDT | Special Weather Statement | DDC | Edwards, Finney, Ford, Gray, Hodgeman | 61 min |
| Jun 15, 7:56 PM CDT | Special Weather Statement | DDC | Pratt | 34 min |
| Jun 15, 8:09 PM CDT | Special Weather Statement | DDC | Pratt | 51 min |
| Jun 15, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 11 min |
| Jun 15, 9:34 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.